Phencyclidine overdosePCP overdose; Angel dust overdose; Sernyl overdose; Wet overdose
Phencyclidine, or PCP, is an illegal street drug. It can cause hallucinations and severe agitation. This article discusses overdose due to PCP. An overdose is when someone takes more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful symptoms or death.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Symptoms of PCP overdose include:
- Agitation (overly excited, violent behavior)
- Altered state of consciousness
- Catatonic trance (person does not talk, move, or react)
- Convulsions or seizures
- High blood pressure
- Side-to-side eye movements
- Psychosis (loss of contact with reality)
- Uncontrolled movement
- Lack of coordination
People who have used PCP can be dangerous to themselves and others. DO NOT try to approach an agitated person who you think has used PCP.
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of product (as well as the ingredients and strength if known)
- Time it was swallowed
- Amount swallowed
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
People being treated for PCP overdose may be sedated and placed in restraints to avoid hurting themselves or medical staff.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
Additional treatment may include:
- Activated charcoal, if the drug has been taken by mouth
- Blood and urine tests
- Chest x-ray
- CT scan (advanced imaging) of the brain
- ECG (electrocardiogram, or heart tracing)
- Intravenous fluids (given through a vein)
- Medicines to treat symptoms
The outcome depends on several factors, including:
- The amount of PCP in the body
- The time between taking the drug and receiving treatment
Recovery from the psychotic state may take several weeks. The person should be in a quiet, darkened room. Long-term effects may include kidney failure and seizures. Repeated PCP use may cause long-term psychiatric problems.
Aronson JK. Phencyclidine. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:670-672.
Iwanicki JL. Hallucinogens. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 150.
Review Date: 5/17/2021
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.